A 34-year old lady with a history of Crohns colitis and depression presented to the Emergency Department (ED) reporting an allergic reaction to azathioprine. She complained of mild headache, anxiety and nausea but denied wheeze, shortness of breath, tongue swelling or rash. Her medications were prednisolone, predfoam enemas, escitalopram, combined oral contraceptive pill (OCP) and azathioprine, commenced one month ago. She denied alcohol or recreational drug consumption. Bowel symptoms had been improving. Physical examination was unremarkable. A routine blood test earlier that day had shown normal sodium (139 mmol/l) but on repeat blood test in ED, only 8 hours later, her sodium was 121 mmol/l, with normal serum potassium and renal function. She became increasingly confused with mood changes and then had a seizure, terminated with lorazepam. Further repeat bloods showed another fall in sodium to 118 mmol/l with low serum osmolality (250 mOsm/Kg), lactic acidosis and raised white cell count post seizure. Thyroid function, bone profile and liver function tests were normal. She was commenced on hypertonic saline (European guideline protocol), IV hydrocortisone (history of chronic steroid use) and intravenous antibiotics for potential meningoencephalitis. Urine toxicology was positive for cocaine, urine osmolality was elevated at 430 mOsm/Kg and urinary sodium was 84 mmol/l, consistent with SIADH (syndrome of inappropriate antidiuretic hormone). CT head demonstrated hyperattenuation in the pituitary gland, which raised the possibility of haemorrhage. Her sodium level increased to 127 mmol/l following boluses of hypertonic saline and she was kept on fluid restriction afterwards. Her conscious level remained labile even after the rise in sodium and it improved only after she was given intravenous levetiracetam. This raised the possibility of status epilepticus post cocaine use. 24 hours following her admission, her mental state had improved and sodium normalised. She also admitted that she had used cocaine. Pituitary profile was normal (normal IGF1, TSH, prolactin) and her LH and FSH were appropriately suppressed on OCP. She subsequently had an MRI pituitary, which showed no abnormality in the pituitary gland. There are very few reports of hyponatraemia related to the use of cocaine. Cocaine is an indirect sympathomimetic agent. It acts in the nervous system by blocking the presynaptic reuptake of serotonin and catecholamines, increasing their bioavailability at post-synaptic receptors, which can stimulate ADH release. Acute cocaine use can have a number of consequences and should be considered as a potential cause for acute, severe hyponatremia.
08 - 10 Apr 2019
Society for Endocrinology